Skin Therapy Letter HOME
Written for dermatologists by dermatologists. Indexed by the US National Library of Medicine.
Skin Information
NETWORK
Skin Therapy Letter About STL Subscribe Today SkinCareGuide Network Site Map
CUSTOM DERMATOLOGY SEARCH:
Loading

Derm News: 2007.20(9)

Contact allergy to topical medicaments becomes more common with advancing age: an age-stratified study

Contact Dermatitis, 56(4):229-231
CARL M. GREEN, CATHERINE R. HOLDEN, DAVID J. GAWKRODGER
ABSTRACT

Eczema is common in the elderly people who often use topical medicaments. Previous studies in the elderly people have noted allergic positive patch tests in between 43% and 64% of those tested. We set out to assess whether medicament contact allergies are more common in elderly patients. We undertook a retrospective age-stratified study of all patients patch tested at the Royal Hallamshire Hospital, Sheffield, between January 1994 and July 2005. We confirmed that contact allergy to topical medicaments is more common in those aged more than 70 years compared with the younger age groups. There was no sex difference. The commonest problematic allergen types found in medicaments were fragrances and preservatives. The most frequent individual allergens were fragrance mix, Myroxylon pereirae, lanolins, local anaesthetic agents, neomycin and gentamicin, and tixocortol pivolate. The pattern of medicament contact allergens was similar to that of the younger age groups except that multiple allergic positives were more frequent and sensitivities to local anaesthetics and Myroxylon pereirae were proportionally more common. Elderly patients were more likely to have multiple contact allergies than the younger ones. Care needs to be taken when prescribing topical medicaments to elderly patients with eczema, especially for preparations that contain perfumes, lanolins, and local anaesthetics.


    Back to Current Volume:   Dermatology News 2007.20


The Derm News service provided by the Editorial Consultants of Skin Therapy Letter© and its founding editor Dr. Stuart Maddin.